Kansas, 2015

Hail and Damaging Wind in Kansas, July 17, 2015

July 17, 2015 · NWS ICT · 3 events in 2 counties and zones

A cluster of marginally severe storms moved across portions of Central KS and produced a minimal amount of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of marginally severe storms moved across portions of Central KS and produced a minimal amount of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 17, 5:46 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 17, 5:46 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT FRI JUL 17 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 239 PM CDT FRI JUL 17 2015

THIS EVENING-TONIGHT:
WEAK RIPPLES EMBEDDED WITHIN SUBTROPICAL MID-
LEVEL MOISTURE PLUME...COUPLED WITH HOT/UNSTABLE AND WEAKLY CAPPED
CONDITIONS SHOULD LEAD TO ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
DEVELOPING THIS AFTERNOON ACROSS WESTERN KS AND THE PANHANDLES OF
TX/OK. ALREADY BEGINNING TO SEE SIGNS OF THIS OVER NORTH-CENTRAL OK
AS WELL AS THE TX PANHANDLE...WITH THIS ACTIVITY POSSIBLY ALSO
DEVELOPING ALONG A WEAK/SUBTLE LOW-LEVEL CONVERGENCE ZONE SITUATED
NEAR THE KS/OK BORDER...STEMMING FROM REMNANT CONVECTIVE OUTFLOW.
STRONGLY UNSTABLE CONDITIONS...OWING TO STEEP MID-LEVEL LAPSE RATES
AND HOT/MOIST LOW-LEVELS...IN CONCERT WITH WEAK/MODEST DEEP LAYER
SHEAR SHOULD PROMOTE A HANDFUL OF STRONG-SEVERE STORMS OVER FAR
SOUTHERN KS (CLOSER TO OK BORDER) WEST OF THE FLINT HILLS THIS
AFTERNOON...AND GENERALLY WEST OF I-135 LATE THIS AFTERNOON-EVENING.
GIVEN DEEPLY MIXED SUB-CLOUD AIRMASS...GREATEST THREAT SHOULD BE
LOCALLY DAMAGING DOWNBURST WINDS...ALTHOUGH STRONGEST CORES COULD
ALSO PRODUCE MARGINALLY SEVERE HAIL. VERY HEAVY DOWNPOURS WILL ALSO
ACCOMPANY THE STRONGEST ACTIVITY...GIVEN ANOMALOUSLY HIGH
PRECIPITABLE WATER VALUES. ACTIVITY SHOULD TEND TO WANE THIS
EVENING...ALTHOUGH CANNOT RULE OUT A FEW HIT-OR-MISS
SHOWERS/THUNDERSTORMS THROUGHOUT THE NIGHT GENERALLY WEST OF THE
FLINT HILLS...WITHIN BROAD ZONE OF 800-600MB ISENTROPIC
ASCENT/MOISTURE TRANSPORT.

ADK

SATURDAY THROUGH MONDAY:

AN UPPER LOW OVER SASKATCHEWAN WITH A TRAILING POSITIVELY-TILTED
UPPER TROUGH AXIS...WILL SWEEP EASTWARD ACROSS SOUTHERN CANADA AND
THE NORTHERN/CENTRAL PLAINS OVER THE WEEKEND. THE ATTENDANT COLD
FRONT SHOULD SLIDE SOUTH INTO NORTHWESTERN KANSAS BY LATE SATURDAY
AFTERNOON...THEN MOVING SLOWLY SOUTHWARD THROUGH THE STATE SUNDAY
INTO MONDAY. A VERY HIGH DEEP LAYER MOISTURE AXIS IS PROGGED
ALONG/NORTH OF THIS FRONTAL ZONE WHICH WILL BE A FOCUS FOR
THUNDERSTORMS DURING THIS PERIOD. SEVERAL WEAK PERTURBATIONS WILL
ALSO EJECT OUT OF THE MOONSONAL FLOW OVER THE SOUTHERN ROCKIES INTO
THE CENTRAL PLAINS AROUND THE NORTHERN PERIPHERY OF THE SOUTHERN
PLAINS UPPER RIDGE. WEAK-MODERATE NOCTURNAL LOW-LEVEL JETS DURING
THE PERIOD WILL ALSO FOCUS MOISTURE TRANSPORT INTO THE FRONT TO
SUPPORT NIGHTTIME/MORNING CONVECTION...IN ADDITION TO THE EXPECTED
DIURNAL CONVECTION DURING THE PM/EVE HOURS. GIVEN PROGGED VERY
STRONG INSTABILITY AND MODERATE-STRONG DEEP-LAYER SHEAR ALONG/JUST
NORTH OF FRONT...STRONG-SEVERE STORMS WILL BE POSSIBLE LATE SAT
PM/EVE OVER NORTHWESTERN KS...AND FURTHER SOUTH INTO OUR FORECAST
AREA SUNDAY INTO SUNDAY NIGHT.

SOUTHWESTERLY FLOW WITHIN A VERY STRONG LOW-LEVEL THERMAL RIDGE AXIS
WILL MAKE FOR A VERY HOT AND BREEZY DAY SATURDAY...WITH HIGHS FROM
THE MID 90S SOUTHEAST...TO 100-102 IN CENTRAL/SOUTH CENTRAL KS.
CURRENT HEAT ADVISORY HEADLINE LOOKS REASONABLE ALONG/EAST OF
I-135 WHERE DEWPOINTS MAY NOT MIX OUT AS MUCH AS TO THE WEST OF
I-135. FORECAST HIGHS SUNDAY ARE A BIT MORE TRICKY DEPENDING ON
HOW FAR SOUTH THE FRONT SAGS AND ANY CONVECTIVE OUTFLOW
EFFECTS...HOWEVER THE NAM-WRF...GFS...AND ECMWF HANG THE FRONT UP
ENOUGH...THAT IT APPEARS SOUTHEAST KANSAS MAY NEED A HEAT ADVISORY
FOR SUNDAY PM. SOME TEMPORARY RELIEF FROM THE EXTREME HEAT IS
EXPECTED BY MONDAY WITH THE FRONT POTENTIALLY STALLING JUST SOUTH
OF THE KS/OK BORDER...LIKELY AIDED BY CONVECTIVE OUTFLOWS.

JMC

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 239 PM CDT FRI JUL 17 2015

MID-UPPER HEIGHT RISES WILL OCCUR ACROSS THE SOUTH CENTRAL CONUS MID-
LATE WEEK...WHILE AN UPPER TROUGH MOVES THROUGH THE NORTHWESTERN
STATES INTO THE NORTHERN PLAINS. THE FRONTAL ZONE IS PROGGED TO
REMAIN STALLED IN THE AREA TUESDAY...BEFORE LIFTING NORTHWARD MID-
LATE WEEK. THEREFORE...WE EXPECT A CHANCE OF THUNDERSTORMS TO
CONTINUE TUESDAY INTO PERHAPS WEDNESDAY...WITH A TREND FOR DRIER AND
HOTTER CONDITIONS FOR THURSDAY/FRIDAY.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 639 PM CDT FRI JUL 17 2015

SCATTERED STORMS WERE IMPACTING MUCH OF CENTRAL KS THIS EVENING WHILE
OTHER MORE ISOLATED ACTIVITY WAS MOVING ACROSS SOUTHWEST KS.
STORMS WILL IMPACT THE KRSL AREA THROUGH 02-04Z...POSSIBLY MOVING
INTO KSLN IF THEY CAN HOLD TOGETHER BEFORE DISSIPATING. OTHER MORE
ISOLATED ACTIVITY MOVING EAST ACROSS SOUTHWEST KS MAY EVENTUALLY
MOVE INTO SOUTH CENTRAL KANSAS IMPACTING KICT AFTER 04-05Z.
CONFIDENCE ACROSS SOUTH CENTRAL KS REMAINS LOW. BREEZY SOUTH TO
SOUTHWEST WINDS WILL PERSIST INTO SATURDAY. A FRONTAL BOUNDARY
WILL APPROACH CENTRAL KS TOWARD 00Z. THIS FRONT WILL PROVIDE A
FOCUS FOR MORE SCATTERED THUNDERSTORMS ACTIVITY...MAINLY AFTER 00Z
ON SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77 100  76  96 /  30  20  20  30
HUTCHINSON      77 101  75  94 /  30  20  20  40
NEWTON          75  99  75  94 /  20  20  20  40
ELDORADO        77  97  76  96 /  20  20  20  30
WINFIELD-KWLD   77  98  77  97 /  30  10  10  20
RUSSELL         74 101  70  89 /  20  20  40  40
GREAT BEND      75 102  70  90 /  20  20  30  40
SALINA          77 102  73  90 /  20  20  30  40
MCPHERSON       76 101  74  93 /  20  20  30  40
COFFEYVILLE     77  95  76  96 /  20  10  10  20
CHANUTE         76  95  76  95 /  20  10  20  30
IOLA            76  95  75  93 /  20  10  20  30
PARSONS-KPPF    77  95  76  95 /  20  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 8 PM CDT SATURDAY FOR KSZ049-051>053-
068>072-083-092>096-098>100.

HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ091>096-
098>100.

&&
Hazardous weather outlook, Jul 17, 2:22 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT FRI JUL 17 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
322 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER
SOUTHERN KANSAS LATE THIS AFTERNOON...SHIFTING TO MAINLY ALONG AND
WEST OF INTERSTATE 135 FOR THIS EVENING. WHILE WIDESPREAD SEVERE
WEATHER IS UNLIKELY...A SMALL HANDFUL OF STORMS WILL BE CAPABLE OF
55 TO 65 MPH WIND GUSTS...AND DIME TO QUARTER SIZE HAIL...ALONG
WITH LOCALLY VERY HEAVY DOWNPOURS.

HEAT INDICES THIS AFTERNOON AND EARLY EVENING WILL BE BETWEEN 100
AND 105 DEGREES MAINLY ALONG AND WEST OF INTERSTATE 135.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS HEAT WILL OVERSPREAD MUCH OF THE REGION SATURDAY...AS
HEAT INDICES TOP 105 DEGREES. FOR SUNDAY AFTERNOON AND EARLY
EVENING...HEAT INDICES OVER SOUTHERN KANSAS WILL LIKELY AGAIN TOP
105 DEGREES. PLEASE REFER TO THE HEAT ADVISORY STATEMENT FOR
DETAILS.

STORMS ARE EXPECTED TO DEVELOP ALONG A SOUTHWARD MOVING COLD FRONT
THIS WEEKEND. CENTRAL KANSAS WILL BE THE FIRST TO HAVE STORM
CHANCES LATE SATURDAY AFTERNOON AND EVENING...WITH STORM CHANCES
SPREADING SOUTH TO AFFECT THE ENTIRE AREA FOR SUNDAY THROUGH
SUNDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE FOR SUNDAY AFTERNOON
THROUGH SUNDAY EVENING WITH THE STRONGER STORMS PRODUCING 60 TO 70 MPH
WIND GUSTS AND HALF DOLLAR SIZE HAIL. LOCALLY INTENSE RAINFALL
RATES WILL ALSO BE POSSIBLE.

STORM CHANCES WILL REMAIN FOR MUCH OF THE AREA MONDAY THROUGH
WEDNESDAY WITH AT LEAST SOME STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 17, 4:12 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT FRI JUL 17 2015

KSZ047-172245-
BARTON KS-
512 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR JUST
  NORTHEAST OF LARNED... MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...PAWNEE ROCK AND GREAT BEND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3843 9903 3845 9871 3826 9869 3826 9903
TIME...MOT...LOC 2210Z 227DEG 27KT 3824 9904

HOWERTON

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
July 17, 5:48 PM CST to 5:49 PM CST
Where
Barton County, 4.87 mi S of Albert
Measured
1.5 in hail
Reported by
Public
Coordinates
38.380, -99.010

Hail, Barton

When
July 17, 5:55 PM CST to 5:56 PM CST
Where
Barton County, 4.32 mi WSW of Heizer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -98.950

Thunderstorm Wind, Saline

When
July 17, 9:27 PM CST to 9:28 PM CST
Where
Saline County, (Sln)salina Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.800, -97.650

Measured at the Salina airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596880, 596881, 596883.